Alert archive / Kansas / River Flood Warnings in 2010
River Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Jan 24, 2010, 7:20 AM CST for Marshall County, Kansas. It took effect at Jan 24, 2010, 12:00 PM CST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2010, 7:20 AM CST (13:20 UTC)
- In effect from
- Jan 24, 2010, 12:00 PM CST
- Expired
- Jan 24, 2010, 3:04 PM CST
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- Minor
County Marshall County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Blue River at Blue Rapids (BLRK1).
- Action stage
- 21 ft
- Minor stage
- 26 ft
- Moderate stage
- 52 ft
- Major stage
- 68 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06884700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
549 WGUS43 KTOP 241320 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 720 AM CST SUN JAN 24 2010 ...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING STREAMS IN KANSAS... BIG BLUE RIVER NEAR BLUE RAPIDS AFFECTING MARSHALL COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. && KSC117-242120- /O.NEW.KTOP.FL.W.0002.100124T1800Z-100125T0600Z/ /BLRK1.1.ER.100124T1800Z.100124T1800Z.100124T1800Z.NO/ 720 AM CST SUN JAN 24 2010 THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A * FLOOD WARNING FOR THE BIG BLUE RIVER NEAR BLUE RAPIDS. * THROUGH THIS EVENING. * AT 6:00 AM SUNDAY THE STAGE WAS 25.6 FEET. * FLOOD STAGE IS 26.0 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE THIS MORNING. * IMPACT...AT 26.0 FEET...MINOR LOWLAND FLOODING OCCURS FROM MARYSVILLE TO TUTTLE CREEK LAKE. $$
1 follow-up statement
858 WGUS83 KTOP 242104 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 304 PM CST SUN JAN 24 2010 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN KANSAS... BIG BLUE RIVER NEAR BLUE RAPIDS AFFECTING MARSHALL COUNTY BLACK VERMILLION RIVER AT FRANKFORT AFFECTING MARSHALL COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. && KSC117-242134- /O.CAN.KTOP.FL.W.0002.000000T0000Z-100125T0600Z/ /BLRK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 304 PM CST SUN JAN 24 2010 THE FLOOD WARNING IS CANCELLED FOR THE BIG BLUE RIVER NEAR BLUE RAPIDS. * AT 2:00 PM SUNDAY THE STAGE WAS 25.0 FEET. * FLOOD STAGE IS 26.0 FEET. * FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 25.8 FEET. THE RIVER WILL FALL TO 23.5 FEET BY 6 EARLY THIS EVENING. $$ KSC117-242134- /O.CAN.KTOP.FL.W.0001.000000T0000Z-100125T0950Z/ /FKFK1.1.ER.100123T2017Z.100124T1330Z.100124T2015Z.NO/ 304 PM CST SUN JAN 24 2010 THE FLOOD WARNING IS CANCELLED FOR THE BLACK VERMILLION RIVER AT FRANKFORT. * AT 2:30 PM SUNDAY THE STAGE WAS 18.8 FEET. * FLOOD STAGE IS 19.0 FEET. * FELL BELOW FLOOD STAGE AT 2:15 PM SUNDAY. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 12.3 FEET BY MONDAY MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jan 24, 5:13 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Jan 24, 5:13 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 513 AM CST SUN JAN 24 2010 .UPDATE... UPDATED FOR 12 UTC AVIATION FORECAST. && .DISCUSSION... PLEASE SEE PREVIOUS FORECAST DISCUSSION BELOW. && .AVIATION... MVFR CEILINGS ARE IN THE PROCESS OF CLEARING OUT AND SITES LOOK TO BE VFR FOR A GOOD PORTION OF THE TAF PERIOD. NORTHWEST WINDS WILL BE GUSTY AT ALL TAF SITES THROUGH THE FORECAST. WILL SEE AT LEAST BROKEN CEILINGS BUILDING BACK OVER TAF SITES BY EARLY AFTERNOON BUT EXPECT CLOUD BASES AROUND 4000 TO 5000 FT. LIGHT SNOW SHOWERS MAY BE POSSIBLE LATE IN THE TAF PERIOD BUT HAVE NOT MENTIONED SNOW AT THIS POINT DUE TO TIMING AND COVERAGE UNCERTAINTY. CIGS ALSO LOOK TO BUILD DOWN A BIT LATE IN THE TAF PERIOD AND MAY APPROACH MVFR CIG HEIGHTS AT TOP AND FOE. BARJENBRUCH && .PREV DISCUSSION... /ISSUED 318 AM CST SUN JAN 24 2010/ DISCUSSION...SFC LOW WAS OVER CENTRAL MISSOURI AND A COLD FRONT EXTENDED SOUTHWEST FROM THE LOW INTO OKLAHOMA AND TEXAS. H5 LOW WAS OVER THE NORTHERN PLAINS AND A SOUTHERN STREAM TROF WAS OVER MISSOURI. TODAY...H5 LOW OVER THE PLAINS WILL DIVE SOUTH THROUGH THE DAY DRAGGING COLD CANADIAN AIR WITH IT. SOME CLEARING WAS WORKING INTO THE WESTERN PORTION OF THE CWA AND WILL LIKELY CLEAR OUT OVER THE ENTIRE AREA BY LATER THIS AFTERNOON. WITH SOME SUN POSSIBLE TEMPS WILL MAKE IT INTO THE MID 30S AND LOWER 40S FOR HIGHS. TONIGHT...WRAPAROUND MOISTURE WILL BRING CLOUDY SKIES BACK TONIGHT AS THE H5 LOW BEGINS TO MOVE EAST. A SHWV DROPS SOUTH ACROSS THE CWA AND COULD SHAKE OUT SOME FLURRIES. TONIGHT WILL START THE BEGINNING OF A RETURN TO COLD TEMPS INTO THE EARLY PART OF THE WORK WEEK. MONDAY AND TUESDAY...H5 LOW CONTINUES TO MOVE EAST INTO THE GREAT LAKES AND RIDGING JUST WEST OF THE ROCKIES WILL KEEP NORTHEAST KANSAS IN NW FLOW ALOFT. MONDAY WILL REMAIN CLOUDY AND COOL WHILE TUESDAY WILL SEE SOME SUN AS WE ARE IN BETWEEN SYSTEMS. TEMPS EACH DAY WILL BE COLD WITH HIGHS ONLY IN THE 30S AND LOWS IN THE TEENS AND LOW 20S. WEDNESDAY AND THURSDAY...THERE IS SOME DISAGREEMENT WITH PRECIP ON WED AS A CLOSED LOW NEAR THE BAJA BEGINS TO MOVE EAST TOWARD KANSAS. THE GFS AND SREF SHOW SOME PRECIP ON WED BUT THE ECMWF AND NAM ARE DRY. THERE ARE ALSO ENOUGH DIFFERENCES IN THE POSITION AND TRACK OF THE RESULTANT SURFACE LOW THAT I DONT WANT TO MAKE BIG CHANGES TO THE CURRENT FORECAST OF SLIGHT CHANCE POPS ON WED. BY WED NIGHT THE MAIN DIFFERENCES BETWEEN THE GFS AND ECMWF ARE BIG ENOUGH TO PRECLUDE BIG CHANGES TO POPS. THE ECMWF WANTS TO BRING PRECIP FARTHER NORTH TO NEAR I-70 WHILE THE GFS KEEPS EVERYTHING FARTHER SOUTH OUT OF THE TOP CWA. ONE POINT THE TWO MODELS DO SEEM TO AGREE ON IS THAT BY WED NIGHT TEMPS APPEAR TO BE COLD ENOUGH FOR MOSTLY SNOW WITH A BRIEF PERIOD OF IP. WITH BIG ENOUGH DIFFERENCES IN PRECIP/NO PRECIP DID NOT TRY TO REFINE PTYPE NOW AND JUST STUCK WITH ALL SNOW OR RA/SN. TEMPS WILL REMAIN ON THE COLD SIDE WITH HIGHS IN THE 30S AND LOWS IN THE TEENS AND UPPER 20S. SALLY && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 24, 4:46 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 446 AM CST SUN JAN 24 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-251100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 446 AM CST SUN JAN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SOME CREEKS AND RIVERS WILL SEE ELEVATED LEVELS AS SNOW CONTINUES TO MELT. A FEW OF THESE SITES WILL RISE TO FLOOD STAGE. SEE THE LATEST HYDROLOGIC STATEMENTS FOR DAILY STAGE AND CREST INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW AND POSSIBLY SOME ICY PRECIPITATION IS POSSIBLE ON WEDNESDAY AND THURSDAY. CONSIDERABLE UNCERTAINTY STILL EXISTS WITH THIS SYSTEM BUT SOME ACCUMULATING SNOW WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jan 24, 3:10 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CST SUN JAN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLOOD 2 W VERMILLION 39.72N 96.30W
01/24/2010 MARSHALL KS DEPT OF HIGHWAYS
HIGHWAY 9 CLOSED DUE TO FLOODING OF THE BLACK VERMILLION
RIVER.
&&
BARJENBRUCHNearby
River Flood Warnings in Kansas, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.